Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Pocatello, ID

July 26, 2018Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 26, 2018, 4:23 PM MDT for Bonneville County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 4:23 PM MDT (22:23 UTC)
Expired
Jul 26, 2018, 5:15 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:57 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 26, 1:57 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
157 PM MDT Thu Jul 26 2018

.SHORT TERM...Tonight and Friday. It's official! Temperatures have
climbed above 90 at the Pocatello Airport, meaning a new record
for consecutive days at/above 90 (23 days). Drier air has moved
in, BUT we are not ready to get rid of thunderstorms across
central and eastern Idaho. We are still thinking isolated storms
are possible in similar areas this evening to what we saw
yesterday, down along the Utah border as well as from Mackay
north and east across the Snake Plain toward Driggs and the
Montana border. With dry air in place, the threat of high winds is
there again. The idea of locally heavy rain or small hail is not
as prevalent today, but can't rule it out if we can get something
going. For tonight and Friday, a few shower or storms remain
possible across the southern highlands. The "best chance" in those
areas will be around Bear Lake and across the Marsh Highlands,
Blackfoot Mountains and Caribou Range. We may also see another
repeat of isolated storms from near Mackay north and east. Expect
most storms to produce gusty winds and little rain.  Keyes

.LONG TERM...Saturday through next Thursday. A storm will clip the
Divide Saturday, keeping the risk of isolated thunderstorms alive
around Island Park in the afternoon and evening hours. Otherwise,
we are keeping the forecast dry...for now. The ridge rebounds
nicely for early next week. However, there is still a trend toward
returning monsoon moisture even with the ridge popping up. We do
have some clouds and around a 10 percent chance of thunderstorms
by Tuesday afternoon. Until we see a more clear trend on what
happens moisture-wise, we may not be changing that much for a
couple of days. The models are still off, but we should eventually
shove the ridge east and we go toward a drier westerly flow.

Temperature wise, things are going to be tricky Sunday onward. The
storm clipping the Divide may keep us slightly cooler into Sunday.
Will that be enough to drop many of us into the 80s (and end the
90+ streak at the Pocatello Airport)? That remains to be seen, but
keep that in the back of your mind. Temperatures SHOULD warm well
into the 90s before the middle/end of next week. We say should
because with monsoon moisture returning, some well-timed clouds
or thunderstorms could keep highs down on any given day. For now,
we are going warm and we will see what happens. Keyes

&&

.AVIATION...No thunderstorm development as of 1 pm and do not have
any thunderstorms at any site this afternoon and evening. Friday
should be generally uneventful but slight chance of afternoon
development near IDA and DIJ.   For now nothing in TAFs through 18z
Friday. Winds may increase to around 10 knots this afternoon and
Friday afternoon as well.

&&

.FIRE WEATHER...Main impact this afternoon and evening will be some
locations getting 20 to 30 mph wind gusts mainly in zones 422, 425
and 410.  Thunderstorm coverage will be significantly less than
Thursday.   Expect similar conditions Friday with some 20 to 30 mph
gusts possible mainly in zones 425 and 410.  Expecting less winds
and generally hot conditions Saturday through Tuesday although may
be slightly cooler Sunday with perhaps the upper ridge breaking down
Wednesday with an increase of winds.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 26, 3:48 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
348 PM MDT THU JUL 26 2018

IDZ053-262230-
Upper Snake River Plain ID-
348 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNEVILLE COUNTY
UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Idaho Falls, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Idaho Falls and Osgood.

LAT...LON 4353 11231 4359 11233 4362 11203 4348 11202
TIME...MOT...LOC 2147Z 260DEG 16KT 4357 11224

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:01 PM MDTSpecial Weather StatementPIHButte29 min
Jul 26, 3:48 PM MDTSpecial Weather StatementPIHJefferson42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.